Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 30, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 30, 2021, 2:24 PM MST. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 2:24 PM MST (21:24 UTC)
Expired
Jul 30, 2021, 3:00 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ

The radar

The San Diego radar (KNKX), 106 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS85 KPSR 302124
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
224 PM PDT Fri Jul 30 2021
 
CAZ562-566-567-302200-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
224 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 300 PM PDT...

At 224 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells. 

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
30.
CA Route 98 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 11609 3279 11569 3265 11568 3264 11570
      3262 11602 3262 11610 3279 11611
TIME...MOT...LOC 2124Z 105DEG 8KT 3266 11596 

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:10 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 10:10 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1010 AM MST Fri Jul 30 2021

.UPDATE...
Updated aviation

&&

.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.

&&

.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread southern Arizona and will continue to shift westward
into southeast California through the rest of the morning. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However, vertical
ascent fields will remain stronger across southern California into
western Arizona supported by a south to north oriented upper level
jet positioned along the West Coast to just west of Baja.

Latest HREF focuses storms developing across the high terrain
north of Phoenix and across Pima and maybe Pinal County, out ahead
of a MCV which will likely move into southeast Arizona by late
morning. Should also see storms develop along the Baja mtns,
possibly sending a few storms northward into Imperial County later
this afternoon. Moisture levels and instability will likely be
maximized this afternoon across the Lower CO River Valley, where the
HREF depicts fairly widespread storms possible late this afternoon
into early this evening. Yuma forecast soundings also show a mostly
uncapped profile and some modest bulk shear, so a few strong to
severe storms will be possible, on top of the heavy rainfall and
flash flood threat. For south-central Arizona into the high terrain
east of Phoenix, isolated to scattered storm activity will be
likely, but drier air working westward out of New Mexico should
decrease instability and likely storm limit coverage.

For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. Flow
aloft should then shift out of the southwest Saturday night into
Sunday in response to the trough to our west moving through southern
California resulting in considerable drying to begin. The drying on
Sunday should mostly limit storm potential to the high terrain north
and east of Phoenix with even less potential into early next week as
PWATs likely lower to between 1.00-1.25". Temperatures will also
warm up Sunday through the first half of next week with the
subtropical high rebuilding over Arizona and likely persisting for
several days. NBM high temperatures are shown to warm to 110-113
degrees over the western deserts to 106-108 degrees across the south-
central Arizona deserts. The upper end of guidance shows some
potential for excessive heat, but so far the probabilities for those
temperatures remain fairly low.

&&

.AVIATION...Updated at 1710Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds may be somewhat variable this afternoon with extended periods
of light cross runway winds likely. Isolated thunderstorms may
approach and enter the Phoenix metro around and after 23Z per HREF
members. Confidence is low that a storm will directly impact any
terminal with higher probabilities (50-70%) of south to southeast
outflow boundaries. Model guidance suggests limited wind gusts 20-
30kt from any storms. Overall confidence is low regarding timing and
location of any specific feature.

While storms should lessen in coverage overnight, outflow and deep
moisture may support a few isolated overnight showers. Chances are
less than 30%, but could create odd wind shifts and isolated
lightning strikes. Regardless, cigs should remain above 8K ft; and
outside of thunderstorms, light east winds should resume later
tonight and Saturday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Showers continue to progress into western Arizona this morning
nearing KBLH incurring east winds and increasing cigs. Showers will
continue to develop through SW AZ/SE Ca through the afternoon though
extensive cloud cover may limit thunderstorm potential. Regardless,
HREF members show better than a 30% of storms with the chances
potentially higher at KIPL. Have kept mention of greater
thunderstorm impacts in this TAF package, though trends may allow
removal in future updates. Thicker mid/high clouds may persist
through the overnight and Saturday morning as SE winds resume
following variability created by nearby thunderstorms.

&&

.FIRE WEATHER...
Sunday through Thursday:
Drier air will begin spreading across the region starting Sunday.
Chances for showers and storms on Sunday will mainly be across the
Arizona high terrain with a few isolated storms possible across
the Arizona lower deserts. Daily storm chances will continue to
diminish early next week with only isolated storms possible across
eastern Arizona. Temperatures will warm Sunday into early next week
with slightly above normal temperatures expected by the middle of
next week. Minimum afternoon humidity values will range from 20-30%
on Sunday before falling to 15-25% by Tuesday. Overnight recovery
will be mostly good to excellent in a 40-80% range through Monday
before lowering to 25-60% later in the period. Apart from
thunderstorms, winds will favor typical daily upslope/drainage
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from noon MST today through late tonight for
     AZZ530>533-535-536-538-539-559.

CA...Flash Flood Watch from noon PDT today through late tonight for
     CAZ569-570.

&&

DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Jul 30, 12:03 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1203 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      2 NE PUNKIN CENTER      33.87N 111.31W
07/29/2021                   GILA               AZ   MESONET

            *** DELAYED REPORT *** USGS STREAMGAUGE
            #09499000 TONTO CREEK ABOVE GUN CREEK
            REACHED AND EXCEEDED ACTION STAGE WITH FLOOD
            WATERS IMPACTING CROSSINGS OF TONTO CREEK
            DOWNSTREAM OF GAUGE. PUBLIC CONFIRMED ROAD
            CLOSURE DUE TO FLOODING. TIME ESTIMATED FROM
            GAUGE REACHING ACTION STAGE.

&&

GL
Special weather statement, Jul 30, 12:36 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1236 PM MST Fri Jul 30 2021

AZZ530-533-302000-
Parker Valley AZ-Central La Paz AZ-
1236 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 100 PM MST...

At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Buckskin Mountain Park, or 9 miles southeast of Parker
Dam, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 150 and 154, and
between mile markers 156 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 11411 3430 11409 3425 11401 3424 11392
      3410 11391 3407 11423 3422 11421 3426 11415
      3431 11413
TIME...MOT...LOC 1935Z 087DEG 5KT 3420 11401

INS
Special weather statement, Jul 30, 1:03 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Fri Jul 30 2021

AZZ530-533-302030-
Parker Valley AZ-Central La Paz AZ-
103 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 130 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Dam. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 151 and 154, and
between mile markers 156 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 11411 3430 11409 3426 11404 3425 11399
      3418 11404 3421 11421 3426 11415 3431 11413
TIME...MOT...LOC 2003Z 296DEG 1KT 3429 11412

INS
Local storm report, Jul 30, 1:44 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
144 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      12 NNW CLAYPOOL         33.57N 110.90W
07/29/2021                   GILA               AZ   MESONET

            *** DELAYED REPORT *** USGS STREAMGAUGE
            #09498400 PINAL CREEK AT INSPIRATION DAM
            NEAR GLOBE MEASURED AN APPROXIMATELY 4.25
            FT. INCREASE IN A 15 MINUTE PERIOD.

&&

GL
Special weather statement, Jul 30, 2:01 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
201 PM PDT Fri Jul 30 2021

CAZ564-565-567-302130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
201 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL COUNTY
UNTIL 230 PM PDT...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Brawley, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11508 3306 11528 3316 11546 3335 11521
TIME...MOT...LOC 2101Z 138DEG 5KT 3320 11525

INS
Special weather statement, Jul 30, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
224 PM PDT Fri Jul 30 2021

CAZ562-566-567-302200-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
224 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 300 PM PDT...

At 224 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
30.
CA Route 98 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 11609 3279 11569 3265 11568 3264 11570
      3262 11602 3262 11610 3279 11611
TIME...MOT...LOC 2124Z 105DEG 8KT 3266 11596

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:17 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 29, 8:02 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 30, 7:28 AM MSTAreal Flood WarningPSRGila13 hr
Jul 30, 12:36 PM MSTSpecial Weather StatementPSRLa Paz24 min
Jul 30, 1:03 PM MSTSpecial Weather StatementPSR27 min
Jul 30, 1:19 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 30, 2:59 PM MSTSpecial Weather StatementPSR31 min
Jul 30, 4:43 PM MSTSpecial Weather StatementPSR32 min
Jul 30, 4:50 PM MSTFlash Flood Warning Considerable damage threatPSRGila69 min
Jul 30, 2:01 PM MSTSpecial Weather StatementPSRImperial29 min
Jul 30, 3:11 PM MSTFlash Flood Warning Considerable damage threatPSRImperial5 hr
Jul 30, 3:45 PM MSTSpecial Weather StatementPSRRiverside30 min
Jul 30, 3:55 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino4 hr
Jul 30, 4:20 PM MSTSpecial Weather StatementPSRImperial25 min
Jul 30, 4:37 PM MSTSpecial Weather StatementPSRRiverside23 min
Jul 30, 4:48 PM MSTSpecial Weather StatementPSRImperial27 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.